Florida, 2009Hail and Damaging Wind in Florida, May 29, 2009
May 29, 2009 · NWS TAE · 7 events in 2 counties and zones
Late afternoon thunderstorms on the 29th produced hail and damaging winds in parts of Wakulla and Leon counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late afternoon thunderstorms on the 29th produced hail and damaging winds in parts of Wakulla and Leon counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 29, 1:55 PM EST, 45 minutes earlier.
Area forecast discussion, May 29, 1:55 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT FRI MAY 29 2009
.SYNOPSIS...WELL IT TOOK MUCH OF THE DAY...BUT WE ARE BEGINNING TO
SEE A FEW STORMS DEVELOP ALONG THE COLD FRONT AND ALONG THE SEA
BREEZE FRONT. THE MOST ACTIVE CONVECTION HAS BEEN ALONG THE SEA
BREEZE FRONT IN LEON AND WAKULLA COUNTIES. SBCAPES IN THE RAIN FREE
AIR HAVE RISEN ABOVE 3000 J/KG. EXPECT ADDITIONAL DEVELOPMENT TO
OCCUR THROUGHOUT THE AFTERNOON...ESPECIALLY NEAR THE SEA BREEZE
BOUNDARY AS IT MOVES INLAND.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT).
AFTER THE SHOWERS AND STORMS THIS EVENING...A BIG CHANGE WILL BE
COMING TO THE FORECAST. LINGERING CONVECTION SHOULD PERSIST THROUGH
THE EVENING ACROSS THE EASTERN THIRD OF THE FORECAST AREA. SATELLITE
IMAGERY IS SHOWING AN ENHANCEMENT OF THE CU FIELD BACK TO THE
WEST...ALONG A WEAK TROF AXIS...BUT IT LOOKS LIKE THE DRIER AIR AT
THE SURFACE WILL HELP PREVENT ANY PRECIP FROM DEVELOPING.
THE NAME OF THE GAME FOR SATURDAY THROUGH SUNDAY IS HOT AND DRY.
TEMPERATURES AT THE END OF MAY WILL RETURN TO VALUES SEEN DURING THE
FIRST WEEK OF THE MONTH. SATURDAY WILL BE WARM WITH HIGHS IN THE
LOWER 90S. THE DRIER AIRMASS WILL MAKE IT FEEL LESS HUMID WITH
DEWPOINTS ONLY IN THE UPPER 50S. BY SUNDAY...EVEN WARMER AFTERNOON
TEMPERATURES WITH HIGHS IN THE MID 90S CAN BE EXPECTED.
THE DRIER AIRMASS AND MOSTLY CLEAR SKIES WILL ALLOW FOR SOME
RELATIVELY COOL MORNINGS ACROSS THE REGION WITH LOWS WELL INLAND IN
THE LOW TO MID 60S.
.LONG TERM (MONDAY THROUGH FRIDAY).
GLOBAL GUIDANCE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN
FOR THE UPCOMING WORK WEEK. THE MODEL CONSENSUS GIVES THIS EXTENDED
FORECAST A HIGHER LEVEL OF CONFIDENCE THAN NORMAL. GFS/ECMWF/GEM
SHOWING THE MAIN BELT OF WESTERLIES ALONG THE U.S./CANADIAN BORDER
TO START OUT THE WORK WEEK. WEAK TROUGHING WILL EXIST OVER THE
SOUTHWESTERN STATES WITH A MESSY RIDGE CONFIGURATION OVER THE
SOUTHEAST. NEAR CLIMO CONDITIONS WILL EXIST FOR MONDAY AND TUESDAY
UNDER THIS PATTERN WITH HIGH TEMPERATURES REACHING INTO THE LOWER
90S AWAY FROM THE COAST AND GENERALLY SLIGHT CHANCE POPS FOR
ISOLD/WDLY SCT AFTERNOON STORMS.
OVERALL PATTERN BEGINS TO AMPLIFY ACROSS THE CONUS FOR THE MIDDLE
PORTION OF NEXT WEEK. WEAK MID-LEVEL ENERGY WILL BE EJECTING OUT
OF THE INTER-MOUNTAIN WEST AND ACROSS THE CENTRAL PLAINS LATER
TUESDAY. THIS ENERGY WILL BEGIN TO DIG A BROADER TROUGH INTO THE
MID/LOWER MS VALLEY THROUGH WEDNESDAY NIGHT. WILL INCREASE POPS TO
LOW END CHANCE FOR WEDNESDAY AS LOW LEVEL MOISTURE INCREASES AND
THE REGION BEGINS TO FEEL THE SYNOPTIC SUPPORT FROM THE
APPROACHING TROUGH.
PATTERN AMPLIFIES FURTHER DURING THE END OF THE WORK WEEK. TROUGH
WILL CONTINUE TO DIG INTO THE SOUTHEAST THURSDAY AND FRIDAY IN
RESPONSE TO SHARPLY BUILDING HEIGHTS ACROSS NORTHERN MEXICO AND
THE SOUTHERN PLAINS. LARGE SCALE UPPER SUPPORT FROM THE TROUGH
COMBINED WITH LOWER LEVEL FOCUS AHEAD OF AN ASSOCIATED SURFACE
FRONT WILL RESULT IN ABOVE CLIMO POPS. SHOWER/STORM COVERAGE UNDER
THIS PATTERN MAY BE QUITE NUMEROUS IN NATURE. TEMPERATURES ON THE
OTHER HAND SHOULD BE A BIT BELOW CLIMO DUE TO THE ABUNDANT CLOUD-
COVER AND CONVECTION. WILL KEEP HIGHS GENERALLY IN THE MIDDLE 80S
BOTH DAYS.
&&
.AVIATION...TAF PACKAGE VALID THROUGH 18Z SAT. RIGHT AT TAF ISSUANCE
TIME...WE ARE SEEING OUR FIRST SHOWERS POP UP ON RADAR. THERE IS
STILL ABOUT 3000 J/KG OF CAPE OUT THERE ON EITHER SIDE OF THE
WEAKENING AND SLOW MOVING FRONT. THIS BOUNDARY AND THE SEA BREEZE
SHOULD INITIATE ADDITIONAL CONVECTION...SO WE LEFT TEMPO GROUPS FOR
TS IN AT TLH AND VLD. THESE TWO SITE MAY ALSO SEE A BRIEF PERIOD OF
MVFR VSBY IN AND AROUND DAWN SAT. OTHERWISE...VFR CONDITIONS WILL BE
THE RULE AT THE TERMINALS.
&&
.MARINE...WINDS MAY PEAK AROUND 15 KNOTS TONIGHT...BUT THEN DECREASE
IN THE MORNING. WINDS AND SEAS WILL REMAIN LOW THROUGHOUT THE
REMAINDER OF THE WEEK UNDER A VERY LOOSE PRESSURE GRADIENT.
&&
.FIRE WEATHER...PLAN TO GO WITH A RED FLAG WARNING FOR SAT FOR MOST
OF OUR FL ZONES BASED ON 3-4 HR DURATIONS OF RH AOB 35 PERCENT AND
HIGH DISPERSION INDICES. WILL LEAVE OUT THE COASTAL ZONES. LOOKING
AHEAD TO SUN...CONFIDENCE IS HIGHER IN ATTAINING THE 4-HR DURATION
REQUIREMENT FOR RH AND WILL POST A WATCH FOR ALL FL ZONES. CONTINUED
LOW KBDI PRECLUDES RED FLAG CONDITIONS IN AL AND IT WILL NOT BE
WINDY ENOUGH IN GA TO MEET THAT STATES CRITERIA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 65 92 65 94 66 / 0 0 0 0 0
PANAMA CITY 69 88 68 90 71 / 0 0 0 0 0
DOTHAN 66 91 65 95 66 / 0 0 0 0 0
ALBANY 67 92 64 94 66 / 0 0 0 0 0
VALDOSTA 66 91 64 94 65 / 0 0 0 0 0
CROSS CITY 69 91 65 92 65 / 10 10 0 5 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: CALHOUN...GADSDEN...
HOLMES...INLAND WALTON...JACKSON...JEFFERSON...LAFAYETTE...
LEON...LIBERTY...MADISON...TAYLOR...WAKULLA...WASHINGTON.
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: BAY...CALHOUN...COASTAL WALTON...
DIXIE...FRANKLIN...GADSDEN...GULF...HOLMES...INLAND
WALTON...JACKSON...JEFFERSON...LAFAYETTE...LEON...LIBERTY...
MADISON...TAYLOR...WAKULLA...WASHINGTON.
&&
LONG TERM...MROCZKA
AVIATION/FIRE WEATHER...WOOL
REST OF DISCUSSION...GODSEYHazardous weather outlook, May 29, 3:39 AM EST, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
439 AM EDT FRI MAY 29 2009
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-301000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
439 AM EDT FRI MAY 29 2009 /339 AM CDT FRI MAY 29 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
FOR SOUTH CENTRAL GEORGIA AND THE FLORIDA EASTERN BIG BEND...
A COLD FRONT WILL PUSH ACROSS THE REGION TODAY INTO TONIGHT. AHEAD
OF THE FRONT...AN UNSTABLE AIR MASS COMBINED WITH MODERATE WINDS
ALOFT WILL LEAD TO ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. THE STORMS WILL MAINLY BE CONFINED EAST OF A LINE
FROM ALBANY TO TALLAHASSEE. A FEW SEVERE STORMS ARE POSSIBLE BY
LATE THIS AFTERNOON ACROSS THIS AREA WITH LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS BEING THE PRIMARY THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE SLIGHT
RISK AREA.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
In the hours before
Special weather statement, May 29, 1:29 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT FRI MAY 29 2009
FLZ017-291915-
LEON-
229 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHEAST LEON
COUNTY IN THE FLORIDA BIG BEND...
* UNTIL 315 PM EDT
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF DOWNTOWN
TALLAHASSEE...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
AT 226 PM EDT...HAIL UP TO DIME SIZE WAS REPORTED IN NORTHEAST
TALLAHASSEE.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
38-GODSEY
Special weather statement, May 29, 1:55 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
255 PM EDT FRI MAY 29 2009
FLZ017-018-292000-
JEFFERSON-LEON-
255 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR JEFFERSON AND LEON
COUNTIES IN THE FLORIDA BIG BEND...
* UNTIL 400 PM EDT
AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOODVILLE...OR 9 MILES SOUTHEAST OF
TALLAHASSEE...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Special weather statement, May 29, 2:23 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT FRI MAY 29 2009
FLZ027-292000-
WAKULLA-
323 PM EDT FRI MAY 29 2009
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EAST WAKULLA COUNTY
IN THE FLORIDA BIG BEND...
* UNTIL 400 PM EDT
AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF WOODVILLE...OR 7 MILES NORTHWEST
OF SAINT MARKS...MOVING NORTHEAST AT 15 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Thunderstorm Wind, Wakulla
- When
- May 29, 2:40 PM EST to 3:10 PM EST
- Where
- Wakulla County, 0.86 mi NNE of Bethel to 1.06 mi WNW of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.262, -84.315
Trees and power lines were down at County Road 61 and River Plantation Road, County Road 267 and U.S. Highway 98, Woodville Highway and U.S. Highway 98, and County Road 267 and Woodville Highway.
Hail, Wakulla
- When
- May 29, 3:00 PM EST to 3:05 PM EST
- Where
- Wakulla County, 4 mi N of Port Leon
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.188, -84.190
Penny size hail was reported.
Hail, Wakulla
- When
- May 29, 3:15 PM EST to 3:20 PM EST
- Where
- Wakulla County, 0.63 mi NW of St Marks
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.167, -84.207
Penny size hail was reported near St. Marks.
Hail, Leon
- When
- May 29, 4:21 PM EST to 4:25 PM EST
- Where
- Leon County, 0.65 mi WNW of Killearn Lakes
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.583, -84.231
Penny size hail covered the ground at Deerfield Plantation in Killearn Lakes.
Hail, Leon
- When
- May 29, 4:24 PM EST to 4:26 PM EST
- Where
- Leon County, 2.16 mi W of Killearn Lakes
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.586, -84.256
Penny size hail was reported near Bannerman Road and Summerbrooke.
Hail, Leon
- When
- May 29, 4:28 PM EST to 4:32 PM EST
- Where
- Leon County, 1.19 mi NNW of Killearn Lakes
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.595, -84.231
Penny size hail covered the ground near the Golden Eagle Country Club.
Hail, Leon
- When
- May 29, 4:34 PM EST
- Where
- Leon County, 0.71 mi SSE of Bradfordville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.561, -84.214
Penny size hail was reported near Bradfordville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 29, 2009$30,000 · 1.75 in hail · 15 events
- Damaging Winds in Maryland, May 29, 2009$50,000 · 52 kt wind · 2 events
- Hail and Lightning Strike in Delaware, May 29, 2009$40,000 · 1 in hail · 3 events
- Strong Wind in Nevada, May 29, 2009$35,000 · 1 event
- Hail and Damaging Winds in Georgia, May 29, 2009$16,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 29, 2009$14,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Maryland, May 29, 20091.25 in hail · 17 events
- Hail and Damaging Winds in Maryland, May 29, 2009$3,000 · 1.75 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 29, 200965 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 29, 20090.75 in hail · 9 events
- Hail in South Carolina, May 29, 20091.25 in hail · 8 events
- Hail and Damaging Wind in Virginia, May 29, 2009$2,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168904, 168903, 168902, 168905, 168906, 168907, 168908.